Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Lincoln, IL

May 26, 2019Logan County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 26, 2019, 12:26 AM CDT for Logan County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 12:26 AM CDT (05:26 UTC)
Expired
May 26, 2019, 2:53 AM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Logan County, IL

The radar

The Lincoln radar (KILX), 2 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

681 
WGUS53 KILX 260526
FFWILX
ILC107-260830-
/O.NEW.KILX.FF.W.0009.190526T0526Z-190526T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1226 AM CDT Sun May 26 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Logan County in central Illinois...

* Until 330 AM CDT.

* At 1224 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to a half to 1 inch of rain 
  has already fallen from Lincoln west. Up to an additional 1 inch 
  of rain is possible through 230 am over parts of Logan county. 
  Flash flooding is expected to begin shortly especially in Lincoln.

* Some locations that will experience flooding include...
  Lincoln, Atlanta, Mount Pulaski, Emden, Elkhart, Latham, Hartsburg,
  Chestnut, Beason, Cornland, Lawndale and Broadwell.

This includes the following highways...
 Interstate 155 between mile markers 0 and 10.
 Interstate 55 between mile markers 111 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 4029 8926 4028 8926 4028 8915 3992 8916
      3994 8948 3998 8949 3997 8957 4032 8957

$$

07
1 follow-up statement
340 
WGUS73 KILX 260753 RRA
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
253 AM CDT Sun May 26 2019

ILC107-260803-
/O.CAN.KILX.FF.W.0009.000000T0000Z-190526T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan-
253 AM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR LOGAN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4029 8926 4028 8926 4028 8915 3992 8916
      3994 8948 3998 8949 3997 8957 4032 8957

$$

Barker

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:02 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 10:02 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1002 PM CDT Sat May 25 2019

.UPDATE...
Issued at 953 PM CDT Sat May 25 2019

A developing band of convective precipitation is moving across the
Mississippi River and into northwestern and westernIllinoiss.
Current radar has this system sliding into Knox, Fulton, and
Schuyler right now, and will continue to shift eastward while
growing toward the south over the next several hours. Strong to
severe storms are expected with these storms, to include: damaging
winds, large hail, and possibly an isolated tornado. Another
larger system will slide northeast out of the central Plains
overnight, arriving in the Midwest early Sunday morning. This is
expected to bring showers and isolated thunderstorms to the region
by daybreak.

This is all riding just south of a frontal boundary. With warm,
moist air filtering into the region overnight, these storms are
forecast to hold steady. The possibility of a downstream watch is
likely, as storms continue to hold strength.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 329 PM CDT Sat May 25 2019

Synoptic pattern remains unchanged from the past several
days...with a large upper-level ridge anchored over the Deep
South and a pronounced trough in place west of the Rockies.
Central Illinois continues to be located in the prevailing
southwesterlies between these two features, resulting in periodic
showers and thunderstorms. While 20z/3pm radar mosaic is clear
across the KILX CWA, the next round of convection is expected to
begin developing upstream across eastern Kansas into northern
Missouri over the next couple of hours. A slow-moving cold front
interacting with a moderately unstable/sheared environment will
trigger scattered thunderstorms across this area...with the
storms gradually working into the Illinois River Valley by mid
evening. Convection will become more widespread overnight into
Sunday morning as a short-wave trough currently over New Mexico
approaches from the southwest and provides additional lift. It
appears an organized cluster of storms may develop ahead of this
wave toward dawn Sunday, then track E/SE into Indiana by midday
Sunday. Have therefore increased PoPs to likely/categorical
everywhere north of I-70 late tonight into Sunday morning. Once
this complex exits, scattered thunderstorms will re-develop along
the residual outflow boundary during the late afternoon and
evening. Exact location of this boundary is uncertain, but model
consensus suggests it will be south of I-70. Have therefore
focused highest PoPs Sunday afternoon across the far SE CWA. Total
rainfall tonight through Sunday will be highest in a corridor from
Rushville/Macomb eastward toward Bloomington where 1 to 1.25 will
be likely.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 329 PM CDT Sat May 25 2019

Short-wave ridging in the wake of the Sunday storm complex will
lead to a warm/dry evening across central Illinois before
scattered convection once again develops late Sunday night into
Monday morning along a warm front lifting northward through the
area. After a few morning storms, much of the convection will
shift into northern Illinois and the Great Lakes by Monday
afternoon as SE CONUS ridge builds northward into the region. A
period of very warm/dry weather appears likely from Monday
afternoon through much of Tuesday as the ridge shunts the
convection N/NW of Illinois. Highs both days will climb well into
the 80s, with a few spots across the southern half of the CWA
reaching 90 degrees.

The western U.S. trough will eject E/NE next week, eventually
flattening the upper ridge and pushing a cold front through
Illinois. Models still do not agree exactly on the timing of this
process, but consensus suggests a round of showers/storms Tuesday
night into Wednesday morning, then again Wednesday night into
Thursday morning before the system finally pushes through the
region. After the cold front passes, high temperatures will drop
back into the 70s Thursday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 25 2019

Thunderstorms should continue to develop over northern Missouri
and southern Iowa along a frontal zone and spread eastward into
the central IL area this evening, eventually becoming widespread
overnight as a disturbance aloft moves into the area from the
southwest, promoting predominant rain showers with embedded
thunderstorms. Although timing continues to be somewhat uncertain,
have VCTS in TAFs starting 3-5Z, and predominant SHRA starting
9-10Z. As the disturbance moves east of the area midday Sunday,
shower activity should diminish, resulting in chances of
precipitation too low for mention after 18Z. Predominantly VFR
cigs/vsbys through the period, although isolated IFR possible
thunderstorms. Winds becoming WSW 10 kts or less early this
evening. Strong gusty winds possible, however, in thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Baker
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, May 25, 3:14 PM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Sat May 25 2019

ILZ027>031-037-038-261100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be additional periodic chances for thunderstorms
through Tuesday night. While isolated strong to severe storms are
possible on Monday, the best chance of any severe weather is
Tuesday afternoon and evening.

Moderate flooding will continue along the Illinois River through
the period. However, flooding along the Spoon River should
subside around mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>042-047>051-261100-
Cass-Fulton-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Major flooding will continue along much of the Illinois River
through the end of the month.

There will be additional periodic chances for thunderstorms
through Tuesday night. The best chance of any severe weather is
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ043>046-052>057-061-261100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be periodic chances for thunderstorms through Tuesday
night. A few of the storms Monday afternoon and evening may be
strong, as well as on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ062-063-066>068-071>073-261100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are expected on Sunday, and Tuesday night
into early Wednesday. Some of the storms may be strong.

Minor flooding will continue along the Wabash and Little Wabash
Rivers into the middle of the week. However, flooding on the
lower Embarras River should subside Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into early
evening.

Auten

In the hours before

Local storm report, May 25, 11:24 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1124 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TSTM WND GST     GREEN VALLEY            40.41N 89.64W
05/25/2019  M65 MPH          TAZEWELL           IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 25, 11:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1144 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     HOPEDALE                40.42N 89.42W
05/25/2019  M62 MPH          TAZEWELL           IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 25, 11:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1146 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     MANITO                  40.42N 89.78W
05/25/2019                   MASON              IL   EMERGENCY MNGR

            TREES DOWN IN TOWN

&&

JRP
Local storm report, May 25, 11:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1150 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 S TALLULA             39.92N 89.94W
05/25/2019                   MENARD             IL   LAW ENFORCEMENT

            POWER LINES DOWN

&&

JRP
Local storm report, May 26, 12:09 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1209 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             VERMONT                 40.30N 90.43W
05/25/2019  M1.00 INCH       FULTON             IL   PUBLIC

1118 PM     HAIL             BEARDSTOWN              40.01N 90.43W
05/25/2019  M0.75 INCH       CASS               IL   PUBLIC

&&

LBARKER
Local storm report, May 26, 12:20 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1220 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     4 NW DELAVAN            40.41N 89.60W
05/25/2019                   TAZEWELL           IL   EMERGENCY MNGR

            18 INCH TREE UPROOTED

1120 PM     TSTM WND DMG     3 SW DELAVAN            40.34N 89.59W
05/25/2019                   TAZEWELL           IL   EMERGENCY MNGR

            12 INCH TREE UPROOTED

&&

LBARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:16 PM CDTSevere Thunderstorm WarningILXSchuyler59 min
May 25, 10:00 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler45 min
May 25, 10:40 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Tazewell35 min
May 25, 11:07 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler19 min
May 25, 11:09 PM CDTFlash Flood WarningILXFulton, Mason, Schuyler4 hr
May 25, 11:13 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell47 min
May 25, 11:44 PM CDTSevere Thunderstorm WarningILXMcLean46 min
May 25, 11:50 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon25 min
May 25, 11:54 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan51 min
May 26, 12:15 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon45 min
May 26, 12:29 AM CDTSevere Thunderstorm WarningILXMcLean31 min
May 26, 12:50 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt40 min
May 26, 1:06 AM CDTSpecial Weather StatementILXMoultrie39 min
May 26, 1:16 AM CDTSpecial Weather StatementILXChampaign44 min
May 26, 1:30 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion45 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.